In recent months a new sedative-hypnotic drug, pyrithyldione (presidon,® 3,3-diethyl-2, 4-dioxotetrahydropyridine) has been made available for clinical use. Extensive studies of its pharmacology were reported in 1940 by Koppanyi and co-workers,1 who concluded that the drug appeared to afford certain advantages over the barbiturates. On the basis of this work, subsequent investigators,2 using therapeutic dosages in human subjects, concluded that the drug was an effective hypnotic and sedative which was distinguished by excellent tolerability. To our knowledge, the following case is the first reported instance of overdosage and intoxication attributable to pyrithyldione.
REPORT OF CASE
A semicomatose white woman aged 27 was admitted to the Buffalo General Hospital May 5, 1949. She had previously been under the care of a psychiatrist, who found her anxious and depressed, while manifesting suicidal tendencies and many somatic symptoms. Either nursing care or hospitalization was recommended but was refused. It was presumed